Oklahoma, 2010

High Wind in Oklahoma, April 23, 2010

April 23, 2010 · NWS OUN · 6 events in 4 counties and zones

A storm system located over the central Plains slowly moved off to the east northeast from the 23rd into the 24th. Strong winds aloft were able to mix down to the surface due to afternoon heating.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A storm system located over the central Plains slowly moved off to the east northeast from the 23rd into the 24th. Strong winds aloft were able to mix down to the surface due to afternoon heating. Winds routinely gusted over 40 mph across northwest Oklahoma. A few gusts, however, reached as high as 60 mph, although these gusts were not frequent. No damage was reported with the wind gusts. The winds gradually decreased through the evening due to the loss of daytime heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 23, 1:53 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 23, 1:53 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
253 PM CDT FRI APR 23 2010

.DISCUSSION...
RUC 8H WINDS SLOWLY INCREASE THROUGH THE REST OF THE AFTERNOON
ESPECIALLY ACROSS FAR NORTHWEST OKLAHOMA...SO A FEW GUSTS NEAR
50+ MPH POSSIBLE. WILL FOLLOW RUC WINDS IN THE SHORT TERM (
THROUGH 6Z) WHICH KEEPS WINDS "UP" ACROSS NORTHWEST 1/2 OF FA.
EXPECT WITH LOSS OF HEATING...GUSTS SHOULD REMAIN BELOW 40 MPH SO
ADVISORY END TIME LOOKS OK.

WAVE OVER NORTHERN MEXICO WILL MOVE EAST TONIGHT AS LOW OVER COLORADO
SHIFTS SLOWLY EAST.  WINDS HAVE VEERED MOST AREAS THIS AFTERNOON...BUT
STORMS FORMING ACROSS TEXAS LATER TONIGHT MAY SKIRT FAR SOUTHEAST
OKLAHOMA. BETTER CHANCE FOR SEVERE STORMS SOUTH AND EAST OF FA.
LOW OVER COLORADO WILL SPREAD CLOUDS SOUTH TONIGHT AND SATURDAY WITH
A CHANCE FOR SHOWERS AND MAYBE A FEW STORMS.

WINDS WILL ATTEMPT TO SHIFT TO THE SOUTH SUNDAY AHEAD OF ANOTHER FRONT.
FLOW OVER SOUTHWEST PART OF FA...SHOULD BRING TEMPS CLOSE TO 80
BY LATE AFTERNOON. A COLD FRONT WILL MOVE THROUGH THE AREA LATE
SUNDAY INTO MONDAY IN RESPONSE TO WAVE MOVING ACROSS THE NORTHERN
ROCKIES AND NORTHERN/CENTRAL PLAINS.

COOL/DRY AIR BEHIND THE FRONT MAY BRING AN OPPORTUNITY FOR PATCHY
FROST BY EARLY TUESDAY MORNING (MAINLY ACROSS NORTHERN 1/2 OF FA.)

SOUTHERLY WINDS WILL RETURN TUESDAY INTO TUESDAY NIGHT AND WILL INCREASE
ON WEDNESDAY AS ANOTHER TROUGH APPROACHES THE SOUTHERN PLAINS.
RELATIVELY DRY SOUTHERLY WINDS MAY REACH ADVISORY LEVELS WEDNESDAY
AFTERNOON. TIMING OF NEXT WAVE STILL UNCERTAIN...BUT APPEARS MORE
ACTIVE WEATHER MAY ARRIVE AROUND THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  50  72  48  75 /  10  10  10   0
HOBART OK         46  71  46  76 /  10  10  10   0
WICHITA FALLS TX  52  75  49  80 /  10   0  10   0
GAGE OK           44  68  42  75 /  10  10  10   0
PONCA CITY OK     49  69  49  72 /  10  40  10   0
DURANT OK         55  77  53  75 /  40   0  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR OKZ004>007-009>012-
     014>017-021-022.

TX...NONE.
&&

SIX
Hazardous weather outlook, Apr 23, 10:45 AM CST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT FRI APR 23 2010

OKZ004>048-050>052-TXZ083>090-241100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT FRI APR 23 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
STRONG THUNDERSTORMS ARE POSSIBLE LATE TONIGHT ACROSS FAR SOUTHEAST
OKLAHOMA.

DISCUSSION...
AN ISOLATED THUNDERSTORM MAY AFFECT FAR SOUTHEAST OKLAHOMA EARLY
THIS AFTERNOON. HOWEVER... A COLD FRONT AND DRY LINE WILL MOVE EAST
ACROSS THE AREA BRINGING DRIER... MORE STABLE AIR INTO THE AREA...
LIMITING THUNDERSTORM ACTIVITY LATE TODAY THROUGH THE EVENING HOURS.

MEANWHILE... AN UPPER LEVEL DISTURBANCE LOCATED ACROSS NORTHERN
MEXICO AT MIDDAY WILL MOVE EAST INTO NORTHEAST TEXAS OVERNIGHT. THIS
WILL AID IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS LATE TONIGHT
ALONG A COLD FRONT THAT WILL BE LOCATED ACROSS SOUTHEAST OKLAHOMA.
INSTABILITY WILL BE SUFFICIENT FOR A FEW STRONG THUNDERSTORMS WHICH
COULD PRODUCE MARGINALLY SEVERE HAIL AND STRONG WIND GUSTS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
MODERATE TO STRONG SOUTH TO SOUTHWEST WINDS WILL PREVAIL THIS
AFTERNOON OVER MUCH OF THE AREA. SUSTAINED WINDS OF 20 TO 30 MPH...
AND GUSTS TO AROUND 40 MPH... WILL BE LIKELY. THESE WINDS MAY RESULT
IN HAZARDOUS DRIVING CONDITIONS. THE WINDS WILL DECREASE THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTHERN AND
EASTERN OKLAHOMA SATURDAY AND SATURDAY NIGHT. SEVERE WEATHER
POTENTIAL WILL REMAIN LOW THROUGH SATURDAY EVENING.

THUNDERSTORM CHANCES WILL INCREASE AGAIN BY NEXT THURSDAY. THE RISK
OF SEVERE STORMS MAY INCREASE AT THAT TIME.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
SATURDAY.

30

In the hours before

Local storm report, Apr 23, 9:22 AM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1022 AM CDT FRI APR 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     TSTM WND DMG     ENID                    36.40N 97.88W
04/23/2010                   GARFIELD           OK   NWS EMPLOYEE

            3-INCH DIAMETER TREE LIMBS BROKEN

&&

JPIKE
Local storm report, Apr 23, 9:53 AM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1053 AM CDT FRI APR 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     TSTM WND GST     ENID                    36.40N 97.88W
04/23/2010  M88 MPH          GARFIELD           OK   EMERGENCY MNGR

            MEASURED BY EQUIPMENT ON KNOX BLDG IN DOWNTOWN

&&

JPIKE
Local storm report, Apr 23, 11:06 AM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1206 PM CDT FRI APR 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HAIL             CHEYENNE                35.61N 99.68W
04/22/2010  E1.00 INCH       ROGER MILLS        OK   LAW ENFORCEMENT

0902 PM     HAIL             CHEYENNE                35.61N 99.68W
04/22/2010  E1.00 INCH       ROGER MILLS        OK   LAW ENFORCEMENT

0940 PM     HAIL             HAMMON                  35.63N 99.38W
04/22/2010  E1.00 INCH       ROGER MILLS        OK   TRAINED SPOTTER

            A WIND GUST OF 60 MPH WAS ALSO REPORTED.

1215 AM     TSTM WND GST     6 SW CHEYENNE           35.55N 99.75W
04/23/2010  M60.00 MPH       ROGER MILLS        OK   MESONET

0114 AM     TSTM WND GST     ALTUS AIR FORCE BASE    34.66N 99.29W
04/23/2010  M69.00 MPH       JACKSON            OK   ASOS

0230 AM     TSTM WND DMG     2 E CARNEGIE            35.10N 98.56W
04/23/2010                   CADDO              OK   EMERGENCY MNGR

            ROOF WAS TAKEN OFF A BARN

0240 AM     TSTM WND GST     1 WSW LAHOMA            36.38N 98.11W
04/23/2010  M61.00 MPH       MAJOR              OK   MESONET

0250 AM     TSTM WND GST     VANCE AIR FORCE BASE    36.34N 97.90W
04/23/2010  M81.00 MPH       GARFIELD           OK   ASOS

            SOUTHWEST WINDS OF 81 MPH MEASURED AT VANCE AFB.

0255 AM     TSTM WND GST     ENID                    36.40N 97.88W
04/23/2010  M88.00 MPH       GARFIELD           OK   EMERGENCY MNGR

            MEASURED BY EQUIPMENT ON KNOX BLDG IN DOWNTOWN

0300 AM     TSTM WND DMG     ENID                    36.40N 97.88W
04/23/2010                   GARFIELD           OK   EMERGENCY MNGR

            TREE LIMBS BROKEN AT VARIOUS LOCATIONS WITHIN ENID. TIME
            ESTIMATED.

0305 AM     TSTM WND DMG     ENID                    36.40N 97.88W
04/23/2010                   GARFIELD           OK   NWS EMPLOYEE

            3-INCH DIAMETER TREE LIMBS BROKEN

&&

JPIKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Ellis

When
April 23, 3:09 PM CST
Where
Ellis forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

The wind gust was measured the GAG ASOS.

High Wind, Dewey

When
April 23, 4:25 PM CST
Where
Dewey forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

The wind gust was measured 3 miles north of Putnam.

High Wind, Washita

When
April 23, 4:30 PM CST
Where
Washita forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

The wind gust was measured at the CSM ASOS in Burns Flat.

High Wind, Custer

When
April 23, 4:35 PM CST
Where
Custer forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

The wind gust was measured 5 miles southwest of Butler.

High Wind, Washita

When
April 23, 5:00 PM CST
Where
Washita forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

The wind gust was measured 4 miles west-northwest of Bessie.

High Wind, Washita

When
April 23, 6:50 PM CST
Where
Washita forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

The wind gust was measured 3 miles south-southwest of Freedom.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217838, 217839, 217840, 217841, 217843, 217844.